April 9, 2012 (Tampa, Florida) — A higher concentrations of the local anesthetic articaine might increase the risk for paresthesia with dental surgery, researchers reported here at the American Association for Dental Research 2012 Annual Meeting.
Comparing adverse reactions and usage data from the United Kingdom, researchers at the University of Toronto in Ontario, Canada, found that articaine was associated with 5.9 times the expected number of paresthesia reports.
Articaine is most commonly used in a 4% concentration, whereas prilocaine is used in a 3% concentration and lidocaine in a 2% concentration in the United Kingdom, said researcher Sepehr Zahedi, DDS, from the University of Toronto.
The paresthesia Dr. Zahedi is referring to is an intractable altered sensation caused by nerve damage. Estimates of the incidence range from 1 in 20,000 to 1 in 14 million per injection of local anesthetic, he said.
"It is of course very distressing and devastating to patients and it is a major source of litigation," Dr. Zahedi added.
The 3 principle theories of the cause are direct damage to the nerve from the injection needle, damaged blood vessels around the nerve leading to hematoma, and neurotoxicity from the anesthetic, he said.
Previous studies have found that paresthesia reports are more commonly associated with 4% articaine and 4% prilocaine than with other local anesthetics.
To further explore this phenomenon, Dr. Zahedi and his colleagues looked at the index of adverse events reported to the Medicines and Healthcare Products Regulatory Agency in the United Kingdom from 1998 to 2008.
The data revealed 45 incidents of paresthesia after local anesthetic injection; 1 incident was excluded from the study because both lidocaine and articaine had been administered.
The researchers found that 61% of the patients were female, with a mean age of 41.9 years. Overall, 85% of cases involved the mandible, and most of them were in the lingual nerve.
Using data from Strategic Data Marketing, the researchers found that 436 million cartridges of local anesthetic were sold during those 10 years.
Assuming that every cartridge was used for an injection, the incidence of paresthesia would be about 1 in 10 million injections, but Dr. Zahedi suggested that the actual incidence is higher.
"What we have to take into account is the underreporting phenomenon," said Dr. Zahedi. "It has been reported that only 1% to 6% of adverse reactions are actually reported to the voluntary drug reporting databases, so we can assume that this is just the very tip of the iceberg."
The marketing data showed that about 70% of the local anesthetic sold was lidocaine. However, 34 of the 45 cases of paresthesia were associated with articaine, and only 11 cases were associated with all the other local anesthetics combined.
"Since the introduction of articaine in the United Kingdom in 1998, we see that it is being used increasingly, and that's bringing the use of lidocaine down a little bit," said Dr. Zahedi.
But articaine was associated with 5.9 times more cases of paresthesia than would be expected given the amount of articaine sold, a statistically significant finding (P < .0001).
Previous research has implicated 4% prilocaine and 4% articaine in the development of paresthesia. Dr. Zahedi explained that it is not surprising that there were few paresthesia cases associated with prilocaine in this study because in the United Kingdom, prilocaine is used in a 3% concentration.
This indicates that it is not the drug but the concentration that increases the risk for paresthesia, said Dr. Zahedi.
"In conclusion, the risk of paresthesia is very direct," he said. "There is severe underreporting, but when it does happen, 4% solutions are significantly implicated."
In a discussion after the presentation, Paul Moore, DMD, PhD, MPH, professor of dental anesthesiology at the University of Pittsburgh School of Dental Medicine in Pennsylvania, noted that a graph presented by Dr. Zahedi showed that reports of paresthesia varied over time.
"It looks like what you've got are some trends that may have to do with what's going on in society," he said. "Maybe what you are seeing is a reporting phenomenon, not a difference in the drugs."
Dr. Zahedi acknowledged that reports of adverse events associated with a drug often peak in the first 2 years after the drug is introduced, a phenomenon known as the "Weber effect."
In fact, drugs newly introduced to the market in the United Kingdom are marked with an inverted black triangle to encourage the reporting of adverse reactions for about the first 2 years, Dr. Zahedi said. Ten of the paresthesia cases were reported in the first 2 years of the decade under study.
Still, he said, this study illustrates something more than an elevated reporting of adverse events associated with articaine.
"If I take out those 10 cases, there are still 23 cases of paresthesia with articaine, compared to 8 with the other drugs," he said. "That is still statistically significant."
Dr. Zahedi has disclosed no relevant financial relationships. Dr. Moore reports being a paid consultant to Septodont, which markets articaine.
American Association for Dental Research (AADR) 2012 Annual Meeting: Abstract 79. Presented March 22, 2012.
Medscape Medical News © 2012 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Articaine 4% Linked to Intractable Paresthesia After Dental Surgery - Medscape - Apr 09, 2012.